Wildfire, Cook
- When
- May 24, 9:40 AM CST to 4:00 PM CST
- Where
- Cook forecast zone
- Property damage
- $2.0 million
- Reported by
- Newspaper
Strong winds to 45 mph combined with low relative humidity to create danagerous fire conditions on May 24th. A fire started at an RV business in Bolingbrook near Interstate 55.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Strong winds to 45 mph combined with low relative humidity to create danagerous fire conditions on May 24th. A fire started at an RV business in Bolingbrook near Interstate 55. The fire spread to a camper nearby. The fire produced thick, black smoke which was blown nearly horizontal across Interstate 55 by strong winds, causing it to be closed for an hour until the fire was brought under control.
A one square mile area in Harvey was leveled by fire. A brush fire started late in the morning near 156th Street and Lathrop Avenue. The fire quickly spread to buildings and was driven from rooftop to rooftop by winds as high as 45 mph. A thick, black plume of smoke was carried as far as 25 miles north of the fire. The fire also damaged some utility poles and power lines.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at May 24, 4:25 AM CST, 5 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 525 AM CDT THU MAY 24 2007 .DISCUSSION... 241 AM...COLD FRONT SLOWLY PUSHING EAST ACROSS IA/MN THIS MORNING. MODELS HAVE BEEN VERY CONSISTENT WITH FROPA TIMING ACROSS THE CWA THIS EVENING FOR THE PAST FEW DAYS. HAVE BACKED POPS OFF TO JUST THE FAR NW CWA LATE THIS AFTERNOON. FRONT PUSHES EAST ACROSS IL DURING THE MID/LATE EVENING HRS AND ACROSS NW INDIANA AFTER MIDNIGHT. LIKELY POPS ACROSS THE ENTIRE CWA AS WELL IN LINE WITH GUIDANCE. WHILE THE AREA COULD USE A GOOD SOAKING RAIN...QPF AMOUNTS APPEAR TO BE ON THE LOW SIDE WITH BASIN AVERAGES UNDER A HALF INCH BUT ISOLATED HALF TO ONE INCH AMOUNTS CERTAINLY POSSIBLE. SVR POTENTIAL THIS EVENING WILL BE LIMITED TO THE WESTERN CWA...PER SWODY1 WITH THE MAIN THREAT BEING DAMAGING WIND GUSTS. PRECIP CLEARS MOST OF THE CWA BY FRIDAY MORNING BUT FRONT SLOWS UP AND STALLS ACROSS THE OH VALLEY AND MAINTAINING CHANCE POPS ACROSS THE FAR SOUTHERN CWA FRIDAY/FRIDAY NIGHT LOOKS REASONABLE AT THIS POINT. FORECAST BECOMES A BIT MORE UNCERTAIN INTO THE WEEKEND AND HAVE ONLY MADE MINOR CHANGES. FRONT LIFTS BACK NORTH LATE FRIDAY NIGHT INTO SATURDAY AS A SFC LOW DEVELOPS OVER THE PLAINS. COULD BE OFF AND ON SHOWERS SATURDAY THEN AS THE LOW LIFTS ACROSS THE NORTHERN LAKES...COLD FRONT PUSHES SOUTH ACROSS THE AREA SATURDAY NIGHT...WHICH LOOKS TO BE THE BEST CHANCE OF PRECIP OVER THE WEEKEND. SECOND FRONT ONCE AGAIN SLOWS DOWN AND STALLS ACROSS THE OH VALLEY...CLOSE ENOUGH TO MAINTAIN CHANCE POPS SUNDAY...BUT MAY END UP BEING DRY...ESPECIALLY ACROSS THE NORTHERN CWA. NO CHANGES INTO EARLY NEXT WEEK. ONE MORE ABOVE NORMAL DAY WITH TEMPERATURES STARTING FROM THE MID/UPPER 60S...90 DOABLE AGAIN ACROSS THE EASTERN HALF OF THE CWA. FURTHER WEST WILL DEPEND ON AMOUNT OF INCREASING CLOUDS AHEAD OF FRONT...BUT UPPER 80S LOOK ON TRACK. MUCH COOLER ON FRIDAY AND WITH WINDS TURNING OFF THE LAKE...LAKESHORE AREAS MAY STAY IN THE 60S...PERHAPS UPPER 50S RIGHT AT THE SHORE. EASTERLY FLOW DOESN/T LOOK TOO STRONG SO MAY BE A TIGHT GRADIENT JUST INLAND FROM THE SHORE. CMS && .FIRE WEATHER... 241 AM...TODAY WILL LIKELY BE JUST AS WINDY AS WEDNESDAY WITH GUSTS TO 30-35 MPH. 10 HR FUEL MOISTURE WILL REMAIN BELOW 8 PERCENT AGAIN BY AFTERNOON SO MEETING RED FLAG CRITERIA TODAY WILL DEPEND ON THE DEWPOINT/RH FORECAST. RATHER CONFIDENT THAT MOISTURE WILL BE INCREASING ENOUGH ACROSS THE WESTERN CWA...ALONG WITH TEMPS A FEW DEGREES COOLER THAN THE EASTERN CWA THAT CONDITIONS WILL NOT BE MET HERE. FURTHER EAST...EXPECT DEWPOINTS TO CREEP INTO THE LOWER 50S WHICH WOULD HOLD RH VALUES BETWEEN 25-30 PERCENT...SO WILL HOLD OFF ON ANY HEADLINES THIS MORNING...BUT THIS WILL NEED TO BE MONITORED THRU THE DAY AND JUST LIKE YESTERDAY...EVEN IF LOCAL CRITERIA ARE NOT MET...IT WILL STILL BE A VERY DRY AND WINDY DAY. CMS && .AVIATION... 525 AM CDT FOR THE 12Z TAFS...TWO AREAS OF CONCERN FOR AVIATION PURPOSES. THE FIRST IS THE WIND INTENSITY TODAY. A FAIRLY WINDY DAY YDA WILL SEE EVEN WORSE CONDS TODAY AS PRESSURE GRADIENTS TIGHTEN UP FURTHER. MIXING OF 30 KTS BOUNDARY LYR WINDS DOWN TO SFC SHUD STAY UNDER WIND ADVISORY CRITERIA BUT MAKING TAKEOFFS AND LANDINGS A CHALLENGE. HOWEVER AS COLD FRONT APPROACHES THE MS RVR LT IN THE AFTN... GRADIENT RELAXES IN OPEN TROF AND HAVE BACKED OFF FROM 30 KTS TO 20 KTS BY EVENING. THIS OCCURS WHEN THREAT OF TSTMS OUT AHEAD OF COLD FNT MOVE INTO AREA. TIMING OF TSTMS AT TERMINALS IS STILL A BIT ELUSIVE TO PINPOINT NOW AND AM OPTING FOR VCTS AS A THREAT INDICATOR. TSTMS IN VCNTY SHUD ARRIVE ON THE SCENE IN THE LATE AFTN AT RFD AND MAKE A SLOW PROGRESS EAST TO THE CHI AREA NEAR NIGHTFALL. AS A RESULT...HAVE MAINTAINED VFR CIG AND VSBY THRU 06Z. FROPA LOOMS AT RFD NEAR 06Z BUT HAVE HELD OFF TIL AFTER THAT TIME. CLEARING SOMEWHAT RAPIDLY AFTER FROPA OVERNIGHT...SO STILL MAKING THE CALL FOR VFR CONDS THRU 12Z. RLB && .MARINE DISCUSSION REGARDING 300 AM LAKE MICHIGAN FORECAST... 316 AM CDT PRESSURE GRADIENTS OVER THE LAKE WILL INCREASE MORE THAN YESTERDAY. COOL LAKE TEMPS ARE MAINTAINING A STEEP INVERSION OVER THE OPEN WATERS SO THAT WINDS NEAR THE SFC WILL BE MUCH LIGHTER THAN AT SOME OF THE SHIP LEVELS. THUS WHILE WINDS TO 30 KTS ARE RECORDED ON SHIPS...THE BUOYS WILL BE A BIT LIGHTER AND WAVES WILL SEEM RELATIVELY SMALL IN COMPARISON TO OBSERVED SHIP WIND SPEED. TSTMS ARE LIKELY TO MOVE OVER THE LAKE THIS EVENING AND CONTINUE PAST MIDNGT BEFORE A COLD FRONTAL PASSAGE VEERS WINDS TO THE NW OVERNIGHT. COLD AIR INFLUX MAY KEEP WINDS UP TO 25 KTS A BIT PAST MIDNIGHT BUT SHUD WEAKEN OVERNIGHT AS HIGH PRESSURE BUILDS RAPIDLY TOWARD THE LAKES. APPEARS TO BE ANOTHER SIMILAR EVENT COMING UP FOR THE WEEKEND AND AGAIN ON TUESDAY NEXT WEEK. FOR THE IL AND IN NEARSHORES...THE SCENARIO IS MORE CLOSER TO INLAND ACTIVITY. NO STRONG INVERSION IS LIKELY THERE SO SFC WINDS CUD REACH TO 30 KNOTS FROM THE SOUTH AND SOUTHWEST. A SMALL CRAFT ADVISORY WILL THEREFORE BE ISSUED THRU TONIGHT. FOR LACK OF FETCH ON THE SOUTH END HOWEVER...WAVES WILL BE RATHER SMALL. A COLD FRONT PASSAGE TONIGHT WILL VEER WINDS TO THE NORTHWEST AFTER MIDNGT TONIGHT AND WINDS CUD KEEP UP TO 25 KTS THRU EARLY MRNG. THIS TO BE SOMEWHAT SHORT-LIVED AS HIGH PRESSURE BUILDS RAPIDLY ACROSS THE UPR MS VLY AND LOOSENS GRADIENT AGAIN. RLB && .LOT WATCHES/WARNINGS/ADVISORIES... .IL...NONE. .IN...NONE. .LM...SCA FOR IL AND IN NEARSHORES 18Z TO 09Z. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 430 AM CDT THU MAY 24 2007 ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011- 019-250930- WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK- LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD- LAKE IN-PORTER-NEWTON-JASPER-BENTON- 430 AM CDT THU MAY 24 2007 THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA. .DAY ONE... TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS ACROSS NORTHWEST ILLINOIS LATE THIS AFTERNOON AND ACROSS THE ENTIRE AREA TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEST OF A LINE FROM WOODSTOCK TO DEKALB TO MENDOTA. THE MAIN THREAT WILL BE DAMAGING WIND GUSTS. EXTREMELY DRY CONDITIONS WILL PERSIST ACROSS THE AREA THROUGH EARLY THIS EVENING. GUSTY WINDS...LOW HUMIDITY AND DRY FUELS WILL LEAD TO A HIGH FIRE DANGER UNTIL RAIN ARRIVES THIS EVENING. .DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE OF THUNDERSTORMS SOUTH OF THE KANKAKEE RIVER ON FRIDAY. NO SEVERE WEATHER IS EXPECTED. THUNDERSTORMS WILL BE POSSIBLE SATURDAY INTO SUNDAY AND AGAIN MONDAY INTO TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON INTO THIS EVENING. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO LMZ740>745-766-250930- WINTHROP HARBOR IL TO MICHIGAN CITY IN- LAKE MICHIGAN- 430 AM CDT THU MAY 24 2007 THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS AND INDIANA WATERS OF LAKE MICHIGAN. .DAY ONE... TODAY AND TONIGHT A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE NEARSHORE WATERS THIS AFTERNOON AND TONIGHT. THERE IS A CHANCE OF THUNDERSTORMS TONIGHT. NO SEVERE WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE OF THUNDERSTORMS SATURDAY INTO SUNDAY...AND AGAIN MONDAY INTO TUESDAY. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO
2 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2007Every state in 2007This day in weather historyWarnings in Illinois, May 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 35517, 35515.